Are his meds making his dementia worse?

1 answer | Last updated: Oct 15, 2016
Jbdsta bettye dfw tx asked...

My spouse has vascular dementia from stroke and other health issues, five heart attacks, atrial septal defects (20 holes closed in 2007), two bypasses, diabetes, and the list grows. His dementia seems to grow worse after he takes his meds: bloodthinner, carvedilol, digoxin, crestor, lasix, injectable insulin 3x a day, cymbalta, lovasa, exelon patch... can any of these drugs increase dementia? Are there viable alternatives for natural remedies to these drugs ?

Expert Answers

Pharmacist William Simonson, also known as "Dr. Si", is a board-certified geriatric pharmacist who is dedicated to improving medication use by seniors. He is a pharmacy educator and is active in publishing and presenting to health professional and consumer audiences and has been active in the area of geriatrics and long-term care pharmacy practice for more than 35 years.

Vascular dementia is different than Alzheimer's because it is caused by decreased blood flow to the brain, while Alzheimer's is thought to be the result of a buildup of amyloid plaque in the brain but the symptoms can be similar. And, it is possible that medications can worsen these symptoms.

It is well known by those of us who specialize in caring for older persons (I'm guessing that your spouse is a senior citizen) that with advancing age there is an increased likelihood of adverse side effects, even symptoms that look like worsening dementia. Also, the risk of adverse side effects increases with the number of medicines a person takes, and your husband has a pretty long list of meds. So the chance that one or more of his medicines are causing or contributing to his new symptoms is real but it will take a thorough investigation to determine whether that is the case.

I suggest that you have an experienced senior care pharmacist perform a detailed evaluation of all the medicines your spouse is taking including prescription and non-prescription drugs. This evaluation will examine medication doses and look for medicines that are no longer needed or that might be duplicating other medications he is taking. It will also look for possible drug-interactions and identify medications that might be causing adverse side effects. An evaluation of this type can be very valuable because the pharmacist will be looking at all of medications prescribed by all of his doctors.

It might turn out that his new symptoms are not being caused by his medicines but if they are the value of this review may be far greater than its cost. I have seen cases where relatively simple changes in drug therapy, such as changing a dosage or eliminating a medicine that was causing a side effect have resulted in dramatic improvements. I hope that will be the case with your spouse.

Please refer to the following web sites to locate a senior care pharmacist or board certified geriatric pharmacist in your area.

SEE ALSO: Find Memory Care Near You